Tornadoes · United States · Texas · 2004
F0 tornado, La Pryor, Texas, November 23, 2004
This F0 tornado ran 0.1 miles across Zavala County on November 23, 2004, touching down at 4:38 PM CST and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- November 23, 2004
- Touchdown
- 4:38 PM CST (22:38 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Zavala County
- Touchdown point
- 28.950, -99.930
- Lift-off point
- 28.950, -99.930
- Record number
- 472
What the Weather Service recorded
Deputies from the Zavala County Sheriff's Department observed a small and short-lived tornado as it touched down west of LaPryor in the late afternoon. The tornado moved briefly over open country and caused no known damage. It was rated F0 on the Fujita Scale.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
40 minutes of warning. NWS EWX issued a tornado warning for this county at 21:58 UTC, 40 minutes before the tornado touched down, in force until 23:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:58 UTC | 23:00 UTC | Tornado Warning | EWX |
| 22:58 UTC | 23:30 UTC | Tornado Warning | EWX |
| 23:28 UTC | 00:30 UTC | Severe Thunderstorm Warning | EWX |
| 23:32 UTC | 00:30 UTC | Tornado Warning | EWX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:28 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the tornado touched down at Nov 23, 3:15 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Nov 23, 3:15 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 315 PM CST TUE NOV 23 2004 .UPDATE... CONVECTION TO THE WEST BECOMING MORE ORGANIZED AND WITH THE SVR WATCH JUST ISSUED HAVE DECIDED TO EXTEND THE FFA THRU 9 PM FOR SAME AREA. && .PREV DISCUSSION... UPR LOW KICKING NE ACRS W TX THIS AFTN WITH ASSOCIATED CDFNT PUSHING INTO THE HILL COUNTRY. TWO AREAS OF CONVECTION THIS AFTN... ONE WAS ELEVATED ASSOCIATED WITH THE UPR LOW IN W TX AND EXPECT SOME OF THIS TO SKIRT THE NW COUNTIES THIS EVENING. THE OTHER AREA THE SVR LINE SLOWLY EXITING THE ERN COUNTIES ALONG A PRE-FRONTAL TROF. A DRY PUNCH OF SWLY WINDS AT THE LOW-MID LEVELS...LIKELY CAPPING CONVECTION OVER THE SWRN CWA THIS AFTN. AM STILL CONCERNED WITH HEATING OVER THE HILL COUNTRY AND UPR COLD POOL WHERE THERE COULD BE SCT REDEVELOPMENT WITH THE CDFNT OVER THE NEXT FEW HOURS AND CONTG ACRS THE NE/ERN CWA THIS EVENING WITH A THREAT OF LARGE HAIL. WILL LEAVE FFA AS IS AND EXPIRE WITH A PRE-1ST PERIOD TO INCLUDE TWO HOURS OF THE WATCH. WITH THE DEVELOPING SWLY LOW LEVEL FLOW AND LOWERING DEW PTS EXPECT FLASH FLOOD THREAT TO BE ON THE DECREASE AND VERY LOCALIZED AS STORMS WILL BE MOVG AT A GOOD CLIP. FORECAST OF CLEARING/COLDER FOR THE REMAINDER OF THE WEEK WITH A PSBL FREEZE BY THANKSGIVING MORNING IN LOW SPOTS OVER THE HILL COUNTRY. A DRY RE-ENFORCING CDFNT EARLY SATURDAY...THEN RETURNING MOISTURE SUNDAY NIGHT WITH INCREASING POPS MON/TUE AS ANOTHER LOW DIGS INTO THE SW CONUS...WHILE A CDFNT DROPS SWD INTO THE AREA WITH OVERRUNNING CLOUDS/PCPN AHEAD OF THE LOW. && .EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING THRU 9 PM THIS EVENING EASTERN HILL COUNTRY AND SOUTH CENTRAL TX. TOR WATCH 885 THRU 9 PM FOR LAVACA AND FAYETTE COUNTIES. SVR WATCH 886 THRU 8 PM FOR MUCH OF HILL COUNTRY AND SOUTH CENTRAL. && 01/03
Hazardous weather outlook, Nov 23, 6:00 AM CST, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 600 AM CST TUE NOV 23 2004 TXZ171>173-183>194-202>209-217>225-228-241200- ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT- DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES- KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS- UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA- 600 AM CST TUE NOV 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT A FLOOD WATCH FOR FLASH FLOODING CONTINUES UNTIL 6 PM THIS EVENING ALONG AND EAST OF A MOUNTAIN HOME TO PEARSALL LINE. THIS MORNING...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE NORTH OF A WARM FRONT THAT WILL MOVE NORTH ACROSS SOUTH CENTRAL TEXAS. LOCALLY HEAVY RAINFALL IS POSSIBLE. THIS AFTERNOON AND EVENING...A SQUALL LINE WITH SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A DRYLINE OR COLD FRONT THAT WILL MOVE ACROSS SOUTH CENTRAL TEXAS AHEAD OF AN UPPER LEVEL DISTURBANCE THAT WILL MOVE ACROSS NORTHWESTERN TEXAS. HEAVY RAINFALL AND SEVERE STORMS CAN BE EXPECTED. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING.
In the hours before
Local storm report, Nov 23, 1:37 PM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
137 PM CST TUE NOV 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1115 AM TSTM WND DMG CEDAR CREEK 30.08N 97.50W
11/23/2004 BASTROP TX LAW ENFORCEMENT
TREES DOWN IN CEDAR CREEK.
&&
DCLocal storm report, Nov 23, 1:40 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
140 PM CST TUE NOV 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0137 PM TORNADO LA GRANGE 29.91N 96.88W
11/23/2004 FAYETTE TX LAW ENFORCEMENT
A SMALL TORNADO KNOCKED OVER A SMALL UNIHABITED BLDG ON
REYNOLDS STREET.
&&
DCSpecial weather statement, Nov 23, 1:42 PM CST, 2 hours 56 minutes before
TXZ171>173-186>194-204>209-219>225-232030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 142 PM CST TUE NOV 23 2004 ...TORNADO WARNING IN EFFECT UNTIL 2:30 PM FOR FAYETTE COUNTY... ...A TORNADO WATCH IN EFFECT UNTIL 3:00 PM FOR AREAS ALONG AND EAST OF A BURNET TO HONDO LINE AND NORTH OF A HONDO TO HALLETTSVILLE LINE... ...A FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT THROUGH 6:00 PM FOR MUCH OF SOUTH CENTRAL TEXAS AND THE EASTERN HILL COUNTRY... AT 142 PM...NO FLASH FLOOD WARNINGS WERE IN EFFECT. SCATTERED SHOWERS AND THUNDERSTORMS ARE GRADUALLY SHIFTING EAST INTO EAST CENTRAL AND SOUTHEAST TEXAS ALONG AND EAST OF A TAYLOR TO CAMPBELLTON LINE. ADDITIONAL STRONG THUNDERSTORMS WILL ENTER THE EDWARDS PLATEAU AND HILL COUNTRY...AND OTHER STRONG THUNDERSTORMS COULD DEVELOP ANYWHERE IN THE FLASH FLOOD WATCH AREA DURING THE TIME OF MAXIMUM HEATING. THE TORNADO THREAT WILL GRADUALLY SHIFT EAST AND OUT OF SOUTH CENTRAL TEXAS BY 3 PM. HOWEVER...ISOLATED SEVERE STORMS WITH HAIL AND BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE THROUGH AT LEAST 6 PM.
Special weather statement, Nov 23, 2:10 PM CST, 2 hours 28 minutes before
TXZ171>173-186>194-204>209-219>225-232200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 210 PM CST TUE NOV 23 2004 ...TORNADO WARNING CANCELED FOR FAYETTE COUNTY... ...AN URBAN AND SMALL STREAM FLOOD ADVISORY IN EFFECT THROUGH 4:00 PM FOR FAYETTE COUNTY... ...A TORNADO WATCH IN EFFECT UNTIL 9:00 PM FOR FAYETTE AND LAVACA COUNTIES... ...A FLOOD WATCH FOR FLASH FLOODING REMAINS IN EFFECT THROUGH 6:00 PM FOR MUCH OF SOUTH CENTRAL TEXAS AND THE EASTERN HILL COUNTRY... AT 210 PM...NO WARNINGS WERE IN EFFECT. SCATTERED SHOWERS AND THUNDERSTORMS HAVE TEMPORARILY CLEARED TO AREAS ALONG AND EAST OF A GEORGETOWN TO CUERO LINE. HOWEVER...ADDITIONAL STRONG TO SEVERE THUNDERSTORMS WILL EXPAND INTO SOUTH CENTRAL TEXAS FROM THE WEST BY 4 PM. OTHER SEVERE THUNDERSTORMS COULD DEVELOP OVERHEAD ANYWHERE IN THE FLASH FLOOD WATCH AREA DURING THE TIME OF MAXIMUM HEATING. THE TORNADO THREAT WILL GRADUALLY SHIFT EAST AND OUT OF SOUTH CENTRAL TEXAS BY 3 PM. HOWEVER...ISOLATED SEVERE STORMS WITH HAIL AND BRIEF HEAVY DOWNPOURS WILL BE POSSIBLE THROUGH AT LEAST 6 PM.
Special weather statement, Nov 23, 2:46 PM CST, 1 hour 52 minutes before
TXZ202-217-232130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 246 PM CST TUE NOV 23 2004 AT 246 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 18 MILES WEST OF QUEMADO...MOVING EAST AT 30 MPH. THIS THUNDERSTORM WILL LIKELY REMAIN SEVERE AS IT MOVES INTO NORTHERN MAVERICK COUNTY BY 315 PM. A SEVERE THUNDERSTORM WILL PROBABLY BE ISSUED BY 3 PM FOR MAVERICK COUNTY AND POSSIBLY KINNEY COUNTY. THE PRIMARY THREAT FOR THIS STORM IS FOR LARGE HAIL UP TO GOLFBALL SIZE AND WIND GUSTS TO 60 MPH.
Local storm report, Nov 23, 4:13 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
413 PM CST TUE NOV 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL QUEMADO 28.95N 100.63W
11/23/2004 1.75 INCH MAVERICK TX LAW ENFORCEMENT
&&
JPBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Del Rio, TX (KDRT), 12:00Z
10.6 hours before the tornado, 100 km from the path. November 23, 2004.
- Mixed-layer CAPE
- 682 J/kg
- Mixed-layer CIN
- -50 J/kg
- Surface CAPE
- 388 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.6
- 0-3 km lapse rate
- 5.0 K/km
Del Rio, TX (KDRT), 00:00Z
1.4 hours after it, 100 km from the path. November 24, 2004.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -102779 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 1389 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -253 m²/s²
- 0-3 km storm-relative helicity
- -101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 5.5 K/km
The surface observations
Uvalde/Garner_field_arpt (UVA), 34 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:45 UTC | 71.6 | 64.4 | 190° 5 kt | 1002 | ||
| 21:05 UTC | 73.4 | 64.4 | 200° 3 kt | 1002 | ||
| 21:25 UTC | 71.6 | 62.6 | 210° 5 kt | 1002.4 | ||
| 21:45 UTC | 73.4 | 62.6 | 190° 3 kt | 1002 | ||
| 22:05 UTC | 71.6 | 64.4 | 280° 6 kt | 1002.4 | ||
| 22:25 UTC | 71.6 | 64.4 | 0° 0 kt | 1002 | -VCTSRA | |
| 22:45 UTC | 71.6 | 66.2 | 270° 5 kt | 1002.4 | ||
| 23:05 UTC | 69.8 | 64.4 | 280° 7 kt | 1002.7 | ||
| 23:25 UTC | 69.8 | 64.4 | 280° 6 kt | 1003.4 | -VCTSRA | |
| 23:45 UTC | 68 | 62.6 | 290° 15 kt | 22 | 1005.4 | -RA |
| 00:05 UTC | 59 | 51.8 | 330° 16 kt | 24 | 1006.1 | -RA |
| 00:25 UTC | 57.2 | 50 | 340° 16 kt | 26 | 1007.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2004 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of November 23, 2004
47 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 23 | 10:40 AM CST | F0 | Williamson, TX | 0.1 | 20 | |||
| November 23 | 10:51 AM CST | F0 | Williamson, TX | 0.1 | 20 | |||
| November 23 | 11:05 AM CST | F0 | Williamson, TX | 0.3 | 30 | |||
| November 23 | 1:10 PM CST | F0 | Montgomery, TX | 0.2 | 20 | $40,000 | ||
| November 23 | 1:34 PM CST | F0 | Fayette, TX | 0.3 | 30 | |||
| November 23 | 1:49 PM CST | F0 | Polk, TX | 0.1 | 15 | $10,000 | ||
| November 23 | 1:55 PM CST | F0 | San Jacinto, TX | 0.1 | 20 | |||
| November 23 | 2:20 PM CST | F0 | Washington, TX | 0.1 | 20 | $10,000 | ||
| November 23 | 2:52 PM CST | F0 | Liberty, TX | 0.1 | 20 | |||
| November 23 | 3:25 PM CST | F0 | Grimes, TX | 0.2 | 25 | |||
| November 23 | 3:30 PM CST | F0 | Montgomery, TX | 0.3 | 25 | $10,000 | ||
| November 23 | 3:35 PM CST | F0 | Maverick, TX | 0.1 | 20 | |||
| November 23 | 3:50 PM CST | F0 | Montgomery, TX | 0.1 | 20 | |||
| November 23 | 4:08 PM CST | F1 | Hardin, TX | 16.0 | 200 | $100,000 | ||
| November 23 | 4:10 PM CST | F0 | Chicot, AR | 1.0 | 50 | $2,000 | ||
| November 23 | 4:24 PM CST | F0 | Richland Parish, LA | 0.5 | 25 | |||
| November 23 | 4:27 PM CST | F2 | Hardin, TX | 8.0 | 600 | 1 | $600,000 | |
| November 23 | 4:40 PM CST | F0 | Maverick, TX | 0.3 | 30 | |||
| November 23 | 4:41 PM CST | F2 | Jasper, TX | 8.0 | 300 | $250,000 | ||
| November 23 | 4:55 PM CST | F2 | Jasper, TX | 15.0 | 500 | $500,000 | ||
| November 23 | 5:12 PM CST | F0 | Maverick, TX | 0.5 | 50 | |||
| November 23 | 5:12 PM CST | F1 | Newton, TX | 3.0 | 300 | $100,000 | ||
| November 23 | 5:40 PM CST | F1 | Newton, TX to LA | 9.0 | 300 | $50,000 | ||
| November 23 | 6:00 PM CST | F0 | Natchitoches Parish, LA | 1.0 | 25 | $30,000 | ||
| November 23 | 6:08 PM CST | F0 | Burnet, TX | 0.1 | 20 | |||
| November 23 | 6:08 PM CST | F1 | Vernon Parish, LA | 1.0 | 100 | $200,000 | ||
| November 23 | 6:08 PM CST | F0 | Williamson, TX | 0.3 | 400 | |||
| November 23 | 6:10 PM CST | F1 | Newton, TX | 1.0 | 100 | $40,000 | ||
| November 23 | 6:30 PM CST | F1 | Newton, TX | 10.0 | 300 | $250,000 | ||
| November 23 | 6:35 PM CST | F2 | Vernon Parish, LA | 10.0 | 600 | 3 | $500,000 | |
| November 23 | 6:49 PM CST | F2 | Natchitoches Parish, LA | 20.0 | 300 | 1 | $1.0 million | |
| November 23 | 6:50 PM CST | F1 | Vernon Parish, LA | 14.0 | 150 | $100,000 | ||
| November 23 | 7:20 PM CST | F0 | Grant Parish, LA | 12.0 | 75 | |||
| November 23 | 7:20 PM CST | F1 | Vernon Parish, LA | 3.0 | 50 | $50,000 | ||
| November 23 | 7:32 PM CST | F0 | Bell, TX | 0.1 | 50 | $10,000 | ||
| November 23 | 7:46 PM CST | F0 | Karnes, TX | 0.1 | 20 | |||
| November 23 | 8:00 PM CST | F0 | DeWitt, TX | 0.1 | 20 | |||
| November 23 | 8:05 PM CST | F3 | LaSalle Parish, LA | 15.0 | 300 | 1 | 20 | $5.8 million |
| November 23 | 8:13 PM CST | F1 | DeWitt, TX | 0.5 | 100 | |||
| November 23 | 8:30 PM CST | F0 | Grant Parish, LA | 3.0 | 75 | $50,000 | ||
| November 23 | 8:58 PM CST | F0 | Lavaca, TX | 0.1 | 20 | |||
| November 23 | 9:20 PM CST | F0 | Wharton, TX | 0.4 | 35 | $30,000 | ||
| November 23 | 9:38 PM CST | F1 | Marion, AL | 13.9 | 250 | $400,000 | ||
| November 23 | 10:00 PM CST | F2 | Trinity, TX | 2.0 | 500 | $100,000 | ||
| November 23 | 10:05 PM CST | F0 | Fort Bend, TX | 0.1 | 20 | |||
| November 23 | 11:31 PM CST | F0 | Warren, MS | 1.0 | 75 | $1,000 | ||
| November 23 | 11:40 PM CST | F3 | Jefferson, MS | 18.0 | 600 | $300,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.